Reply
Honored Contributor
Posts: 15,575
Registered: ‎03-09-2010

Iron Deficiency from Prevacid

I was recently diagnosed with low iron but I am not anemia and I do not have Celiac,  my docs are afraid there is a bleed somewhere, but today I have discovered there is a link to Prevacid which I have taken over 20 years and low iron. The Prevacid prevents the stomach from absorbing Vitamin B and D also,

Stop being afraid of what could go wrong and start being positive what could go right.
Honored Contributor
Posts: 15,074
Registered: ‎03-09-2010

Re: Iron Deficiency from Prevacid

Jeez! The things that they don't know, or don't tell you or don't acknowledge that can cause side effects, or long term problems!

And just recommend things just because they are on the market and so many take them!

@I am still oxox-

Good for you for discovering that!

 

Once after my mother broke her ribs and was taking ibuprofin, she started to get very depressed, which can be natural if you are hurt and not as able to get around as usual.

But I looked up ibuprofin on a senior website and in seniors it can cause depression! Who knew?! I guess everything really has some kind of side effects.

"If you walk the footsteps of a stranger, you'll learn things you never knew. Can you sing with all the voices of the mountains? can you paint with all the colors of the wind?"
Honored Contributor
Posts: 17,739
Registered: ‎03-09-2010

Re: Iron Deficiency from Prevacid

Meds can do harm, as well as help. I understand ,I face the same thing with metformin ,,and when I took Nexium.

 

Can you switch to something else?

Contributor
Posts: 28
Registered: ‎10-15-2010

Re: Iron Deficiency from Prevacid

[ Edited ]

It is not the Prevacid or any other proton pumpo inhibitor such as Nexium (or any H2 antagonist such as Pepcid for that matter) that is directly causing this  These drugs make the environment less acidic.  Iron absorption works best in an acid environment.  This is a well known fact.

 

With that said:  If this is a sudden event, I think your HCP is being smart to rule out evrything that could be a problem.  If this is a chronic problem, then I might concur with you. Review iron enriched food you are eating. Are you getting enough?  Sometimes,life and/or lifestyles changes can add to the problem and we don't realize we are not getting enough of our nutrients. You can find a list of iron enriched  ffods on line anywhere.

 

Good luck and thinking positive thoughts for you. 

 

 PS:  I am not a busy body.  I teach this content to nursing students. 

Honored Contributor
Posts: 15,074
Registered: ‎03-09-2010

Re: Iron Deficiency from Prevacid

@Lucky Penny-

You sound like a nurseSmiley Happy I say that cause my daughter is one and your information was so interesting. Plus it sounds like when she is explaining something in scientific but easy to understand words.

"If you walk the footsteps of a stranger, you'll learn things you never knew. Can you sing with all the voices of the mountains? can you paint with all the colors of the wind?"
Regular Contributor
Posts: 212
Registered: ‎03-04-2016

Re: Iron Deficiency from Prevacid

[ Edited ]

This is awful to hear.  I have heard there are side effects.  I take nexium much of the time  Smiley Sad   Best to you!

If we all had the same opinion or everyone was the same. the world would be a very boring place!
Esteemed Contributor
Posts: 7,476
Registered: ‎03-30-2014

Re: Iron Deficiency from Prevacid

Might want to check the effects on bones too.  I had good luck with a dietitian for the solution to tummy problems.

Honored Contributor
Posts: 17,739
Registered: ‎03-09-2010

Re: Iron Deficiency from Prevacid

Gosh you mean my B12 will get worse, getting off nexium? I was hoping it would get better

Respected Contributor
Posts: 3,548
Registered: ‎03-09-2010

Re: Iron Deficiency from Prevacid

@I am still oxox I believe from your posts that you have an autoimmune disease. I am very iron deficient and at times anemic. I also have an autoimmune disease. After many tests , including a consultation with a hematologist, my docs have determined that the culprit is my autoimmune issues. I also take Prevacid.

 

i routinely take iron and when needed get iron infusions. Good luck to you.

Honored Contributor
Posts: 15,575
Registered: ‎03-09-2010

Re: Iron Deficiency from Prevacid

@Lucky Penny

 

Thank you and I do not eat much red meat and have eaten virtually NONE in the last year, too many WW points.

I have e mailed my Internist asking for her take on this

 


@Lucky Penny wrote:

It is not the Prevacid or any other proton pumpo inhibitor such as Nexium (or any H2 antagonist such as Pepcid for that matter) that is directly causing this  These drugs make the environment less acidic.  Iron absorption works best in an acid environment.  This is a well known fact.

 

With that said:  If this is a sudden event, I think your HCP is being smart to rule out evrything that could be a problem.  If this is a chronic problem, then I might concur with you. Review iron enriched food you are eating. Are you getting enough?  Sometimes,life and/or lifestyles changes can add to the problem and we don't realize we are not getting enough of our nutrients. You can find a list of iron enriched  ffods on line anywhere.

 

Good luck and thinking positive thoughts for you. 

 

 PS:  I am not a busy body.  I teach this content to nursing students. 


 

Stop being afraid of what could go wrong and start being positive what could go right.